Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 213, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 9, 2014, 6:41 PM CDT for 4 counties in Missouri. It was in force for 49 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2014, 6:41 PM CDT (23:41 UTC)
- Expired
- Sep 9, 2014, 7:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Andrew County, MO, Atchison County, MO, Holt County, MO, Nodaway County, MO
The radar
The Omaha radar (KOAX), 163 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 7:10 PM CDT | TORNADO | Maitland, MO | TORNADO REPORTED ON GROUND NEAR MAITLAND |
| Sep 9, 7:20 PM CDT | TSTM WND DMG | Maitland, MO | TREES AND POWER LINES DOWN |
| Sep 9, 7:25 PM CDT | FUNNEL CLOUD | Graham, MO | HIGHWAY PATROL REPORTED SEEING A FUNNEL CLOUD NEAR GRAHAM, MO AT HWYS A AND H. |
| Sep 9, 7:40 PM CDT | TORNADO | 2 Sw Maitland, MO | DELAYED EYE WITNESS REPORT FROM OFF DUTY NWS EMPLOYEE OF TWO TORNADOES TOUCHING DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 9, 3:34 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1592 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
521
WUUS53 KEAX 092341
SVREAX
MOC003-005-087-147-100030-
/O.NEW.KEAX.SV.W.0213.140909T2341Z-140910T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
641 PM CDT TUE SEP 9 2014
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ANDREW COUNTY IN NORTHWEST MISSOURI...
SOUTHEASTERN ATCHISON COUNTY IN NORTHWEST MISSOURI...
NORTH CENTRAL HOLT COUNTY IN NORTHWEST MISSOURI...
SOUTHWESTERN NODAWAY COUNTY IN NORTHWEST MISSOURI...
* UNTIL 730 PM CDT
* AT 639 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF CRAIG...AND MOVING SOUTHEAST AT 30 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
MARYVILLE...SKIDMORE...MAITLAND...QUITMAN AND GRAHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4036 9481 4008 9494 4019 9532 4039 9519
TIME...MOT...LOC 2341Z 295DEG 24KT 4025 9524
HAIL...1.25IN
WIND...70MPH
$$
HAWBLITZEL1 follow-up statement
439
WWUS53 KEAX 092352
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
652 PM CDT TUE SEP 9 2014
MOC003-005-087-147-100030-
/O.CON.KEAX.SV.W.0213.000000T0000Z-140910T0030Z/
HOLT MO-NODAWAY MO-ANDREW MO-ATCHISON MO-
652 PM CDT TUE SEP 9 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
ATCHISON...NORTHWESTERN ANDREW...SOUTHWESTERN NODAWAY AND NORTH
CENTRAL HOLT COUNTIES UNTIL 730 PM CDT...
AT 651 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
MAITLAND...AND MOVING SOUTHEAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
MARYVILLE...SKIDMORE...MAITLAND AND GRAHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4036 9481 4008 9494 4019 9532 4039 9519
TIME...MOT...LOC 2353Z 294DEG 20KT 4022 9516
HAIL...1.75IN
WIND...70MPH
$$
HAWBLITZELWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 6:34 PM CDT, 7 minutes earlier.
Area forecast discussion, Sep 9, 6:34 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
634 PM CDT Tue Sep 9 2014
.SHORT TERM...(This Evening through Thursday Night)
Issued at 219 PM CDT TUE SEP 9 2014
The main focus in the near term is the severe potential for this
afternoon and overnight tonight. The various NWP differ with respect
to development and timing and are having a tough time depicting the
current warm air advection induced convection across eastern NE and
IA. For this fcst issuance have stayed the course with the best
chance for surface based storms developing across the northwestern
counties, per VIS satellite and radar trends. The convection should
then spread across the CWA overnight tonight. The Flash Flood Watch
that is in effect beginning 00Z tonight through 12Z tomorrow looks on
track as that area should see training storms producing a large swath
of rainfall of 1-2 inches with locally higher amounts. As for the
hail, wind, and tornado threats, those too have the higher
probabilities across our northern zones this evening as that is where
the best supportive shear and instability exist well into the
overnight hours. The activity should continue well into the night
with straight line winds being the main issue of concern, though QLCS
issues may develop if a line can consolidate over the CWA.
The precip should slowly end from northwest to southeast very late
tonight into tomorrow morning with the passage of a cold front. The
exception should be our far south central and southeast zones where
showers and scattered storms will linger well into the day on
Wednesday. Once that activity moves off the entire CWA should see
very cool temperatures for Thursday and Thursday night.
.LONG TERM...(Friday through Tuesday)
Issued at 219 PM CDT TUE SEP 9 2014
Strong cold air advection will continue on Friday, holding highs in
the mid 50s to around 60 degrees -- nearly 25 degrees below seasonal
normals. A few light showers are possible as the upper trough moves
over Friday and Friday evening, then surface high pressure will
build in for Saturday and Sunday, keeping temperatures cool and
precipitation chances nil.
Return flow on the back side of the high will allow temperatures to
warm back into the 70s by Monday, while flow gradually flattens to
zonal and allows a few disturbances to float back into the region,
creating lower-end chances for showers and storms for the beginning
of the next work week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 634 PM CDT TUE SEP 9 2014
Thunderstorms currently over northwest and far northern Missouri will
gradually build southeast during the evening and overnight hours,
eventually reaching KSTJ by 02z and the MCI/MKC terminals around 04z.
Some isolated development is possible out ahead of these storms, but
will not be as widespread. Low level wind shear will be possible
tonight after 06z as winds between 1-2 kft increase to 60 to 70 kts
out of the southwest. By 12z-15z Wednesday morning, a cold front will
sweep through all terminals, clear out any lingering precipitation,
and veer winds around to the northwest at 15 to 20 kts.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH through Wednesday morning FOR MOZ001>008-
011>017.
&&
SHORT TERM...Pietrycha
LONG TERM...Laflin
AVIATION...LaflinHazardous weather outlook, Sep 9, 3:30 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 330 PM CDT TUE SEP 9 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-102030- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 330 PM CDT TUE SEP 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTERNOON THUNDERSTORMS WILL PERSIST ACROSS FAR NORTHEAST MISSOURI INTO THE EVENING HOURS...THOUGH THIS EARLY EVENING ACTIVITY IS NOT EXPECTED TO BE SEVERE. MORE ROBUST THUNDERSTORM ACTIVITY IS EXPECTED LATER THIS AFTERNOON...MAINLY NORTH OF INTERSTATE 70 AFTER 5 PM. THESE STORMS COULD BE STRONG TO SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND PERHAPS A TORNADO OR TWO. THE BEST CHANCE FOR THESE STORMS WILL BE ALONG AND NORTH OF HIGHWAY 36 AND WEST OF INTERSTATE 35. ADDITIONALLY...TORRENTIAL RAIN FROM STORMS TODAY AND TONIGHT MIGHT LEAD TO FLASH FLOODING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH THE OVERNIGHT PERIOD AND EXIT THE AREA BY WEDNESDAY AFTERNOON. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THIS EVENING ALONG AND NORTH OF INTERSTATE 70...ESPECIALLY IN FAR NORTHWEST MISSOURI...ALONG AND WEST OF INTERSTATE 35.
In the hours before
Local storm report, Sep 9, 5:50 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
550 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 2 NE ROCKPORT 40.43N 95.49W
09/09/2014 E1.00 INCH ATCHISON MO 911 CALL CENTER
&&
ADOLPHSONLocal storm report, Sep 9, 5:52 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
552 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL 2 W TARKIO 40.44N 95.42W
09/09/2014 M1.75 INCH ATCHISON MO FIRE DEPT/RESCUE
GOLF BALL SIZE HAIL/70MPH WINDS 2MILES WEST OF TARKIO.
PENNY SIZE HAIL REPORTED NOW IN TARKIO.
&&
KBRONISLocal storm report, Sep 9, 6:00 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TORNADO N TARKIO 40.44N 95.38W
09/09/2014 ATCHISON MO FIRE DEPT/RESCUE
POSSIBLE TORNADO...FLYING DEBRIS AT LEAST 70 MPH WINDS
&&
ADOLPHSONLocal storm report, Sep 9, 6:02 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
602 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND GST TARKIO 40.44N 95.38W
09/09/2014 E70 MPH ATCHISON MO FIRE DEPT/RESCUE
70 MPH WINDS SUSTAINED FOR 5 TO 7 MINUTES IN THE CITY OF
TARKIO. CITY WITHOUT POWER. NICKEL SIZE HAIL UP TO GOLF
BALL SIZE HAIL REPORTED AT 552PM. NICKEL SIZE HAIL
FALLING NOW.
&&
KBRONISLocal storm report, Sep 9, 6:15 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 1 W FAIRFAX 40.34N 95.41W
09/09/2014 E75 MPH ATCHISON MO 911 CALL CENTER
&&
ADOLPHSONLocal storm report, Sep 9, 6:23 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
623 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND DMG TARKIO 40.44N 95.38W
09/09/2014 ATCHISON MO FIRE DEPT/RESCUE
SEVERAL LARGE TREES DOWN ACROSS TOWN. POWER OUT ACROSS
TOWN.
&&
KBRONISThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 11:00 AM CDT | Flash Flood Watch | EAX | Adair, Andrew, Atchison, Chariton, Daviess, DeKalb and 14 more | 20 hr |
| Sep 9, 4:39 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 51 min |
| Sep 9, 5:24 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 51 min |
| Sep 9, 5:29 PM CDT | Tornado Warning | EAX | Atchison | 31 min |
| Sep 9, 6:00 PM CDT | Tornado Warning | EAX | Atchison | 30 min |
| Sep 9, 6:04 PM CDT | Areal Flood Advisory | EAX | Atchison | 6 hr |
| Sep 9, 6:12 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt | 48 min |
| Sep 9, 6:27 PM CDT | Flash Flood Warning | EAX | Atchison | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.